Evolution equations in discrete and continuous time for nonexpansive operators in Banach spaces

Guillaume Vigeral

ESAIM: Control, Optimisation and Calculus of Variations (2010)

  • Volume: 16, Issue: 4, page 809-832
  • ISSN: 1292-8119

Abstract

top
We consider some discrete and continuous dynamics in a Banach space involving a non expansive operator J and a corresponding family of strictly contracting operators Φ (λ, x): = λ J( 1 - λ λ x) for λ ∈ ] 0,1] . Our motivation comes from the study of two-player zero-sum repeated games, where the value of the n-stage game (resp. the value of the λ-discounted game) satisfies the relation vn = Φ( 1 n , v n - 1 ) (resp.  v λ = Φ(λ, v λ )) where J is the Shapley operator of the game. We study the evolution equation u'(t) = J(u(t))- u(t) as well as associated Eulerian schemes, establishing a new exponential formula and a Kobayashi-like inequality for such trajectories. We prove that the solution of the non-autonomous evolution equation u'(t) = Φ(λ(t), u(t))- u(t) has the same asymptotic behavior (even when it diverges) as the sequence vn (resp. as the family v λ ) when λ(t) = 1/t (resp. when λ(t) converges slowly enough to 0).

How to cite

top

Vigeral, Guillaume. "Evolution equations in discrete and continuous time for nonexpansive operators in Banach spaces." ESAIM: Control, Optimisation and Calculus of Variations 16.4 (2010): 809-832. <http://eudml.org/doc/250699>.

@article{Vigeral2010,
abstract = { We consider some discrete and continuous dynamics in a Banach space involving a non expansive operator J and a corresponding family of strictly contracting operators Φ (λ, x): = λ J($\frac\{1-\lambda\}\{\lambda\}$x) for λ ∈ ] 0,1] . Our motivation comes from the study of two-player zero-sum repeated games, where the value of the n-stage game (resp. the value of the λ-discounted game) satisfies the relation vn = Φ($\frac\{1\}\{n\}$, $v_\{n-1\}$) (resp. $v_\lambda$ = Φ(λ, $v_\lambda$)) where J is the Shapley operator of the game. We study the evolution equation u'(t) = J(u(t))- u(t) as well as associated Eulerian schemes, establishing a new exponential formula and a Kobayashi-like inequality for such trajectories. We prove that the solution of the non-autonomous evolution equation u'(t) = Φ(λ(t), u(t))- u(t) has the same asymptotic behavior (even when it diverges) as the sequence vn (resp. as the family $v_\lambda$) when λ(t) = 1/t (resp. when λ(t) converges slowly enough to 0). },
author = {Vigeral, Guillaume},
journal = {ESAIM: Control, Optimisation and Calculus of Variations},
keywords = {Banach spaces; nonexpansive mappings; evolution equations; asymptotic behavior; Shapley operator},
language = {eng},
month = {10},
number = {4},
pages = {809-832},
publisher = {EDP Sciences},
title = {Evolution equations in discrete and continuous time for nonexpansive operators in Banach spaces},
url = {http://eudml.org/doc/250699},
volume = {16},
year = {2010},
}

TY - JOUR
AU - Vigeral, Guillaume
TI - Evolution equations in discrete and continuous time for nonexpansive operators in Banach spaces
JO - ESAIM: Control, Optimisation and Calculus of Variations
DA - 2010/10//
PB - EDP Sciences
VL - 16
IS - 4
SP - 809
EP - 832
AB - We consider some discrete and continuous dynamics in a Banach space involving a non expansive operator J and a corresponding family of strictly contracting operators Φ (λ, x): = λ J($\frac{1-\lambda}{\lambda}$x) for λ ∈ ] 0,1] . Our motivation comes from the study of two-player zero-sum repeated games, where the value of the n-stage game (resp. the value of the λ-discounted game) satisfies the relation vn = Φ($\frac{1}{n}$, $v_{n-1}$) (resp. $v_\lambda$ = Φ(λ, $v_\lambda$)) where J is the Shapley operator of the game. We study the evolution equation u'(t) = J(u(t))- u(t) as well as associated Eulerian schemes, establishing a new exponential formula and a Kobayashi-like inequality for such trajectories. We prove that the solution of the non-autonomous evolution equation u'(t) = Φ(λ(t), u(t))- u(t) has the same asymptotic behavior (even when it diverges) as the sequence vn (resp. as the family $v_\lambda$) when λ(t) = 1/t (resp. when λ(t) converges slowly enough to 0).
LA - eng
KW - Banach spaces; nonexpansive mappings; evolution equations; asymptotic behavior; Shapley operator
UR - http://eudml.org/doc/250699
ER -

References

top
  1. H. Attouch and R. Cominetti, A dynamical approach to convex minimization coupling approximation with the steepest descent method. J. Differ. Equ.128 (1996) 269–275.  Zbl0886.49024
  2. R.J. Aumann and M. Maschler with the collaboration of R.E. Stearns, Repeated Games with Incomplete Information. MIT Press (1995).  
  3. V. Barbu, Nonlinear Semigroups and Differential Equations in Banach Spaces. Noordhoff International Publishing (1976).  Zbl0328.47035
  4. T. Bewley and E. Kohlberg, The asymptotic theory of stochastic games. Math. Oper. Res.1 (1976) 197–208.  Zbl0364.93031
  5. T. Bewley and E. Kohlberg, The asymptotic solution of a recursion equation occurring in stochastic games. Math. Oper. Res.1 (1976) 321–336.  Zbl0364.93032
  6. H. Brézis, Opérateurs Maximaux Monotones et Semi-Groupes de Contractions dans les Espaces de Hilbert, Mathematical Studies5. North Holland (1973).  Zbl0252.47055
  7. M.G. Crandall and T.M. Liggett, Generation of semi-groups of nonlinear transformations on general Banach spaces. Amer. J. Math.93 (1971) 265–298.  Zbl0226.47038
  8. H. Everett, Recursive Games, in Contributions to the Theory of Games3, H.W. Kuhn and A.W. Tucker Eds., Princeton University Press (1957) 47–78.  
  9. S. Gaubert and J. Gunawardena, The Perron-Frobenius Theorem for homogeneous, monotone functions. T. Am. Math. Soc.356 (2004) 4931–4950.  Zbl1067.47064
  10. J. Gunawardena, From max-plus algebra to nonexpansive maps: a nonlinear theory for discrete event systems. Theor. Comput. Sci.293 (2003) 141–167.  Zbl1036.93045
  11. J. Gunawardena and M. Keane, On the existence of cycle times for some nonexpansive maps. Technical Report HPL-BRIMS-95-003 Ed., Hewlett-Packard Labs (1995).  
  12. T. Kato, Nonlinear semi-groups and evolution equations. J. Math. Soc. Japan19 (1967) 508–520.  Zbl0163.38303
  13. Y. Kobayashi, Difference approximation of Cauchy problems for quasi-dissipative operators and generation of nonlinear semigroups. J. Math Soc. Japan27 (1975) 640–665.  Zbl0313.34068
  14. E. Kohlberg, Repeated games with absorbing states. Ann. Stat.2 (1974) 724–738.  Zbl0297.90114
  15. E. Kohlberg and A. Neyman, Asymptotic behavior of nonexpansive mappings in normed linear spaces. Israel J. Math.38 (1981) 269–275.  Zbl0476.47045
  16. E. Lehrer and S. Sorin, A uniform Tauberian theorem in dynamic programming. Math. Oper. Res.17 (1992) 303–307.  Zbl0771.90099
  17. I. Miyadera and S. Oharu, Approximation of semi-groups of nonlinear operators. Tôhoku Math. J.22 (1970) 24–47.  Zbl0195.15001
  18. J.-J. Moreau, Propriétés des applications “prox”. C. R. Acad. Sci. Paris256 (1963) 1069–1071.  Zbl0115.10802
  19. A. Neyman, Stochastic games and nonexpansive maps, in Stochastic Games and Applications, A. Neyman and S. Sorin Eds., Kluwer Academic Publishers (2003) 397–415.  Zbl1093.91005
  20. A. Neyman and S. Sorin, Repeated games with public uncertain duration process. (Submitted).  Zbl1211.91063
  21. S. Reich, Asymptotic behavior of semigroups of nonlinear contractions in Banach spaces. J. Math. Anal. Appl.53 (1976) 277–290.  Zbl0337.47027
  22. J. Renault, The Value of Markov Chain Games with Lack of Information on One Side. Math. Oper. Res.31 (2006) 490–512.  Zbl1276.91023
  23. R. Rockafellar, Convex Analysis. Princeton University Press (1970).  Zbl0193.18401
  24. D. Rosenberg and S. Sorin, An operator approach to zero-sum repeated games. Israel J. Math.121 (2001) 221–246.  Zbl1054.91014
  25. S. Sorin, A First Course on Zero-Sum Repeated Games. Springer (2002).  Zbl1005.91019
  26. S. Sorin, Asymptotic properties of monotonic nonexpansive mappings. Discrete Events Dynamical Systems14 (2004) 109–122.  Zbl1035.93047
  27. W. Walter, Differential and Integral Inequalities. Springer-Verlag (1970).  

NotesEmbed ?

top

You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.

    
                

Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.